Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 39, NWS Honolulu, HI

December 31, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 31, 2009, 10:39 AM HST for Hawaii County, Hawaii. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2009, 10:39 AM HST (20:39 UTC)
Expired
Jan 1, 2010, 12:00 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 312039
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1039 AM HST THU DEC 31 2009

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.A FAST MOVING SHORT WAVE TROUGH PASSING OVER HAWAII WILL PRODUCE
STRONG SOUTHWESTERLY WINDS ACROSS THE BIG SUMMITS INTO TONIGHT.

HIZ028-010945-
/O.NEW.PHFO.WI.Y.0039.091231T2039Z-100101T1000Z/
BIG ISLAND SUMMITS-
1039 AM HST THU DEC 31 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

SOUTHWEST WINDS ACROSS THE SUMMITS WILL BE 20 TO 35 MPH WITH
HIGHER GUSTS THROUGH MIDNIGHT. WINDS WILL BECOME WEST TO
NORTHWEST AND DIMINISH THEREAFTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 31, 9:20 AM HST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 31, 9:20 AM HST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
920 AM HST THU DEC 31 2009

.SYNOPSIS...
A WEAK FRONT WILL MOVE ACROSS THE ISLANDS LATE TODAY THROUGH EARLY
FRIDAY WILL BRING CLOUDS AND SHOWERS MAINLY TO THE NORTHERN ISLANDS.
WINDS WILL REMAIN LIGHT OVER THE STATE. LIGHT TRADE WINDS ARE
EXPECTED TO RETURN BRIEFLY BEHIND THE FRONT FRIDAY THROUGH EARLY
SATURDAY. WINDS WILL TURN SOUTHERLY AGAIN BY THE REST OF THE
WEEKEND AHEAD OF THE NEXT APPROACHING COLD FRONT. A PERIOD OF WEAK
TRADES WILL RETURN DURING THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
BLENDED TOTAL PRECIPITABLE WATER IMAGERY SHOWS PLENTY OF MOISTURE
POOLED N OF THE STATE ALONG A STALLED FRONTAL BOUNDARY. A LOW
AMPLITUDE SOUTHERN STREAM SHORT WAVE IS PASSING THE AREA TRIGGERING
OFF A FEW SHOWERS AND ISOLATED TSTORMS JUST N OF THE AREA AS WELL.
KAUAI CONTINUES TO PICK UP SCATTERED SHOWERS THIS MORNING IN THE
CONTINUED SOUTHERLY FLOW. SHOWERS ARE ISOLATED FROM OAHU TO THE BIG
ISLAND. KEEPING POPS 30-50 PERCENT FOR KAUAI GIVEN THE PROXIMITY TO
THE WEAKENING FRONT/MOISTURE. REGARDLESS IT SHOULD BE A PRETTY NICE
DAY ACROSS THE ENTIRE STATE WITH MOSTLY SUNNY SKIES. WILL ALSO BE
MAKING A QUICK UPDATE TO THE FORECAST TO ACCOUNT FOR CHANGES TO THE
HIGH SURF ADVISORY AND TO ADJUST THE POP COVERAGE OVER OAHU/MOLOKAI.
THE ZONES/STATE FORECAST WILL BE ISSUED SHORTLY.

FROM NOW INTO TONIGHT THE AFORMENTIONED SHORT WAVE WILL LIFT NE.
THERE IS MODERATE COLD AIR ADVECTION ALONG THE WESTERN FLANK OF THE
ASSOCIATED SURFACE LOW WITH THE LEADING EDGE OF THE AIR MASS ABOUT
250 NM NW OF KAUAI. AS HIGH PRESSURE FILLS IN CLOSER THE STATE IT
WILL NUDGE REMNANT FRONTAL MOISTURE BACK OVER THE STATE TONIGHT.
EXPECT A FEW ISOLATED SHOWERS DEVELOPING OVERNIGHT FOR KAUAI/OAHU A
FEW HOURS AFTER DARK...POSSIBLY MAUI COUNTY AFTER MIDNIGHT. WILL
REVISIT THE WIND/POP GRIDS TODAY AND FINE TUNE THEM FOR TONIGHT.

WEAK EASTERLY FLOW AND FEW WINDWARD TERRAIN FOCUSED SHOWERS ARE ON
TAP FOR FRI AS THE WEAK TRAILING HIGH PASSES BY TO THE N. AN
APPROACHING FRONT WILL INDUCE SOUTHERLY FLOW AGAIN OVER THE WEEKEND.
THERE IS STILL MODEST UNCERTAINTY IN THE ARRIVAL TIME OF THE
FRONT...BUT STILL FOCUSING ON LATE MON NIGHT/EARLY TUE FOR THE WEAK
FRONTAL IMPACT.

GLOBAL GUIDANCE AND ENSEMBLES SHOW GOOD AGREEMENT IN THE LONG WAVE
PATTERN OVER THE NPAC. LATE IN THE WEEKEND INTO NEXT WEEK A MASSIVE
CLOSED LOW DEVELOPS OVER THE ENTIRE CENTRAL NPAC. THERE IS HOWEVER
HIGH UNCERTAINTY REGARDING THE FASTER MOVING SMALLER FEATURES/FRONTS
PINWHEELING AROUND THE MEAN LOW CENTER...BUT GUIDANCE DOES SUGGEST
MORE OF THE SAME. WEAK TRADES ARE POSSIBLE DURING THE MIDDLE OF NEXT
WEEK FOLLOWED AGAIN BY SOUTHERLY RETURN FLOW AHEAD OF ANOTHER FRONT.

&&

.PREVIOUS DISCUSSION.../ISSUED 400 AM HST THU MORNING/
OAHU DID CLEAR QUITE A BIT OVERNIGHT...THOUGH LINGERING LOW CLOUDS
CONTINUE TO AFFECT KAUAI THIS MORNING. SATELLITE IMAGERY INDICATE
LOW CLOUDS IN THE VICINITY OF THE NORTHERN ISLANDS ARE LIFTING
NORTH...THUS BOTH KAUAI AND OAHU MAY SEE A LITTLE MORE CLEARING IN
THE COMING HOURS. BUT THEN LOW CLOUD BAND AHEAD OF THE APPROACHING
FRONT IS MOVING IN FROM THE WEST...AND IS EXPECTED REACH KAUAI LATER
TODAY...BRINGING POSSIBLY SOME SHOWERS. FAIR WEATHER CONTINUES OVER
THE REST OF THE STATE TODAY...AS A WEAK HIGH PRESSURE RIDGE PERSISTS
OVER THE AREA. LIGHT WINDS WITH EARLY MORNING LAND BREEZES AND
AFTERNOON SEA BREEZES WILL PREVAIL OVER THE SOUTHERN ISLANDS TODAY.

THE PENDING FRONT IS STILL EXPECTED TO BE WEAK...AND WILL NOT
BRING MUCH WEATHER TO THE ISLANDS. ON THE OTHER HAND...THIS WEAK
FRONT IS EXPECTED TO REACH KAUAI THIS EVENING...THEN ADVANCES TO
THE REST OF THE ISLANDS BY EARLY FRIDAY MORNING. THE NORTHERN
ISLANDS WILL PROBABLY SEE MORE CLOUDS FROM THE FRONT. SHOWERS...IF
ANY...WILL BE LIMITED AS SYNOPTIC CONDITIONS REMAIN UNFAVORABLE.
WINDS WILL REMAIN MORE THE LIGHTER SIDE EVEN WITH THE PASSAGE OF THE
WEAK FRONT. HENCE LOCALLY CREATED SMOKE FROM THE CELEBRATION WILL
PROBABLY LINGER ACROSS THE ISLANDS OVERNIGHT. A WEAK HIGH PRESSURE
BEHIND THIS FRONT IS EXPECTED TO BRING NORTHERLY TRADE WINDS OVER
THE AREA LATER FRIDAY. THUS THERE MAY BE A CHANCE FOR THE SMOKE AS
WELL AS LINGERING VOG TO CLEAR THE ISLANDS BY THE NEW YEAR.

THE WEAK TRADE WINDS WILL BE SHORT-LIVED...AS ANOTHER FRONT
APPROACHES THE STATE FROM THE NORTHWEST OVER THE WEEKEND. EXPECT
WEAK SOUTHERLY WINDS TO RETURN AS EARLY AS SATURDAY...THEN
TURNING MORE SOUTHWEST BY SUNDAY. AIR MASS IS EXPECTED TO REMAIN
STABLE AND DRY OVER THE ISLANDS DURING THE TIME...THUS EXPECT
MAINLY FAIR WEATHER TO PREVAIL THEN. VOG FROM THE BIG ISLAND WILL
ONCE AGAIN PROBABLY SPREADING ACROSS THE ISLANDS...THOUGH THERE IS A
CHANCE THAT LOW LEVEL WINDS MAY TURN SOUTHWEST ENOUGH SUCH THAT THE
VOG MAY CLEAR THE WESTERN ISLANDS BY EARLY NEXT WEEK.

LATEST FORECAST CHARTS NOW HINT THE NEXT FRONT MAY REACH KAUAI
EARLIER BY LATE MONDAY INTO TUESDAY AND THEN DISSIPATES. THERE IS
DEFINITELY UNCERTAINTY ON THE SOLUTION...ESPECIALLY ABOUT THE TIMING
OF THIS SYSTEM. BUT THEN LOOKS LIKE IT WILL BE JUST ANOTHER WEAK
SYSTEM...AS SYNOPTIC WEATHER PATTERN OVER THE PACIFIC HAS THE MAIN
STORM TRACK STAYING FAR NORTH OF THE ISLANDS.

&&

.MARINE...
NW SWELL IS CREATING VERY LARGE SURF ALONG N AND SOME EXPOSED W
FACING SHORES THIS MORNING. SOME OF THE LARGETS SETS ARE TOPPING OUT
AROUND 20 FEET ON THE FACE. HAVE ADDED WEST FACING SHORES OF THE
BIG ISLAND TO THE ADVISORY WHERE SURF WILL REACH THE 8 FT RANGE.
THIS SWELL WILL DROP OVERNIGHT THROUGH FRI. ANOTHER INCREASING TREND
BEGINS THIS WEEKEND WITH THE POTENTIAL FOR MORE VERY LARGE SURF NEXT
WEEK. THE SURF FORECAST WILL BE UPDATED LATER TODAY BY 300 PM HST.

&&

.AVIATION...
THE STALLED FRONT NW OF KAUAI WILL FOCUS SHOWER ACTIVITY OVER THE NW
FA TODAY WITH ISOL MVFR CONDITIONS. PATCHY VOG/FUHZ WILL POSSIBILY
CREATE SOME ISOL MVFR VIS AS WELL. VFR CONDITIONS SHOULD PREVAIL FOR
THE TERMINALS THROUGH THE TAF PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST FRIDAY FOR KONA-KOHALA.

&&

PUBLIC/MARINE/AVIATION...DEJESUS
PREVIOUS...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:26 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao51 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.